Alert archive / Kansas / Special Weather Statements in 2011
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 28, 2011, 5:01 PM CDT for Scott County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2011, 5:01 PM CDT (22:01 UTC)
- Expired
- Aug 28, 2011, 6:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
County Scott County, KS
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
282
WWUS83 KDDC 282201
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT SUN AUG 28 2011
KSZ043-044-282300-
LANE-SCOTT-
501 PM CDT SUN AUG 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE
COUNTIES...
AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF THE MONUMENT ROCKS...OR 13
MILES NORTH OF SCOTT STATE LAKE...MOVING SOUTH AT 20 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS IN FRONT
OF THE STORM WHERE A GUST FRONT IS LOCATED.
RESIDENTS IN SCOTT AND WESTERN LANE COUNTIES...INCLUDING THE CITY OF
SCOTT STATE LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3870 10110 3870 10068 3833 10055 3832 10113
3868 10114 3871 10112
TIME...MOT...LOC 2200Z 351DEG 15KT 3885 10087
$$
WAHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 28, 3:24 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 28, 3:24 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT SUN AUG 28 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR THUNDERSTORMS DURING THE PERIOD. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL RIDGE OF HIGH PRESSURE ACROSS THE FOUR CORNERS REGION INFLUENCING A NORTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. MEANWHILE, AN UPPER LEVEL TROUGH IS COMING ASHORE INTO THE PACIFIC NORTHWEST. SURFACE DEWPOINTS ARE PRIMARILY IN THE 50S(F) ACROSS THE CWA. A SURFACE LOW IS ONCE AGAIN SITUATED ACROSS SOUTHWEST KANSAS WITH AN ATTENDANT FRONTAL BOUNDARY EXTENDING SOUTHEAST INTO NORTH CENTRAL OKLAHOMA. SHORT RANGE MODELS INDICATE THE UPPER LEVEL RIDGE ACROSS THE FOUR CORNERS REGION ERODING AWAY TONIGHT AND MONDAY AS THE UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST PUSHES EAST INTO THE NORTHERN ROCKIES. THIS WILL GIVE WAY TO MORE OF A ZONAL FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS THROUGH THE REMAINDER OF THE PERIOD. THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF WESTERN KANSAS AS H5 VORT MAXES CONTINUE TO CYCLE DOWN OFF THE FLATTENING RIDGE. ADDITIONALLY, A SECONDARY UPPER LEVEL IMPULSE WILL DIVE SOUTHEAST OUT OF THE NORTHERN PLAINS INTO THE MID MISSISSIPPI RIVER VALLEY TONIGHT HELPING TO PUSH AN ATTENDANT COLD FRONT SOUTH ACROSS NEBRASKA AND POTENTIALLY INTO NORTHERN KANSAS BEFORE STALLING OUT. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS OUR NORTH AND WEST LATE TONIGHT JUST AHEAD OF THE FRONT AS IT APPROACHES. WILL RETAIN SLIGHT POPS ACROSS MUCH OF THE CWA WHILE INCREASING UP TO CHANCE CATEGORY POPS NORTH TONIGHT WHERE THERE IS BETTER PROXIMITY TO THE FRONT. STORMS WILL BE POSSIBLE AGAIN LATE MONDAY AS THE UPPER TROUGH EJECTS OUT OF THE ROCKIES INTO THE NORTHERN PLAINS AND NORTHERN PORTIONS OF THE CENTRAL PLAINS. SURFACE LOW PRESSURE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES COMBINED WITH SURFACE HIGH PRESSURE IN THE SOUTHERN GREAT LAKES REGION WILL HELP INCREASE LOW LEVEL FORCING ACROSS CENTRAL AND PARTS OF WESTERN KANSAS IN AN EASTERLY UPSLOPE FLOW. THIS WILL BRING A BETTER CHANCE FOR THUNDERSTORMS TO OUR AREA MONDAY NIGHT, PARTICULARLY NORTH AND EAST WHERE FORCING WILL BE BEST. AS A RESULT, WILL INCREASE POPS UP TO 40 NORTH WITH 20 TO 30 POPS SOUTH. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL AGAIN TONIGHT AS THE UPPER LEVEL RIDGING BEGINS TO BREAK DOWN ACROSS THE INTERMOUNTAIN WEST. HOWEVER, THE LOCAL AIRMASS ISN'T LIKELY TO VARY MUCH FROM THE NIGHT PREVIOUS, SO WOULD EXPECT LOWS DOWN INTO THE 60S(F) AND LOWER 70S(F) ACROSS THE FORECAST AREA AGAIN. FOR MONDAY, SURFACE LOW IN SOUTHWEST KANSAS WILL DROP SOUTHEAST INTO THE PANHANDLES OF TEXAS AND OKLAHOMA OVERNIGHT. AS IT DOES SO, IT WILL INFLUENCE NORTHEASTERLY WINDS ACROSS OUR NORTH AND NORTHEASTERN ZONES BRINGING IN SOMEWHAT COOLER AIR INTO PORTIONS OF WESTERN KANSAS. THE NAM, GFS, AND UKMET SHOW H85 TEMPERATURES RANGING FROM THE LOWER 20S(C) ACROSS OUR NORTHERN ZONES TO THE UPPER 20S(C) SOUTH AND SOUTHWEST. EXPECT HIGHS MAINLY UP INTO THE 90S(F) ACROSS THE FORECAST AREA WITH NEAR 100F NOT OUT OF THE QUESTION IN OUR FAR SOUTHEASTERN ZONES. FOR TUESDAY, SURFACE HIGH PRESSURE IN THE UPPER MIDWEST WILL HELP CONTINUE AN EASTERLY UPSLOPE FLOW REGIME ACROSS WESTERN KANSAS RESULTING IN ONLY A MARGINAL WARM UP FROM MONDAY. LOOK FOR PRIMARILY 90S(F) AGAIN TUESDAY AFTERNOON WITH NEAR TO JUST ABOVE 100F POSSIBLE SOUTHEAST. WILL NEED TO LOWER HIGHS A COUPLE DEGREES OR SO FOR TUESDAY. DAYS 3-7... BY TUESDAY NIGHT, THE START OF THIS 3-7 DAY EXTENDED FORECAST, ONE UPPER SHORT WAVE WILL BE EXITING THE PLAINS AND BE WELL INTO THE IOWA REGION. SO POPS WILL END EARLY TUESDAY NIGHT IN OUR EXTREME EAST, THEN THE UPPER LEVEL PATTERN WILL START TO SHIFT. THE HIGH PRESSURE AREA OVER SOUTHERN NEW MEXICO TUESDAY NIGHT WILL GET ELONGATED ORIENTED WEST TO EAST, AS A LARGE UPPER TROUGH ENTERS THE WEST COAST LATE TUESDAY AND WEDNESDAY. THIS UPPER LEVEL WEST COAST TROUGH WILL EDGE SLOWLY EASTWARD INTO THE WEST SIDE OF THE LARGE RIDGE, CAUSING THE CENTER OF THE UPPER RIDGE TO SHIFT EASTWARD AND BE OVER WESTERN TENNESSEE BY THURSDAY NIGHT. THIS TRANSITION PERIOD WILL KEEP THE 100-105 DEGREE HEAT OVER SOUTHWESTERN KANSAS ONGOING THROUGH THURSDAY. WITH THE UPPER TROUGH APPROACHING, AN ASSOCIATED SURFACE TROUGH WILL FORM OVER NEBRASKA INTO COLORADO THURSDAY, THEN DEVELOP INTO A COLD FRONT CROSSING WESTERN KANSAS FRIDAY. CLOUDS WILL PRECEDE THE APPROACHING UPPER TROUGH, AND SHOWERS AND THUNDERSTORMS WILL LIKELY POP UP ALONG AND AHEAD OF THE ADVANCING FRONT FRIDAY. STILL, WILL ONLY GO WITH 20 POPS FOR NOW, AS THE SURFACE MOISTURE DOES NOT LOOK THAT ABUNDANT, AND THE CONVERGENCE ALONG THE FRONT LOOKS WEAK. THE POPS WILL DIMINISH EARLY FRIDAY NIGHT BEFORE MIDNIGHT WHEN THE FRONT STALLS AND APPEARS TO RECEDED AS A WARM FRONT FRIDAY NIGHT, PER BOTH THE ECMWF AND GFS MODEL. A SECONDARY SURGE OF COOL AIR SHOULD PUSH THE FRONT SOUTH INTO OKLAHOMA SATURDAY EVENING, GIVING ANOTHER SLIGHT CHANCE FOR CONVECTION SATURDAY AFTERNOON AND NIGHT. PER THE ECMWF MODEL, THE 100-850MB THICKNESS VALUES DECREASE SIGNIFICANTLY FRIDAY FROM 1425DAM IN OUR NORTHWEST TO 1440DAM IN OUR SOUTHEAST, AND EVEN COOLER ON SATURDAY WITH 1412DAM IN OUR NW TO 1432DAM IN OUR SE. THESE THICKNESS RANGES SHOULD RESULT MAX TEMPS IN THE 89 (NW) TO 98 (SE) RANGE ON FRIDAY, AND TO A RANGE FROM 87 (NW) TO 91 (SE) ON SATURDAY. TEMPERATURES ON BOTH FRIDAY AND SATURDAY SHOULD BE A WELCOME CHANGE TO THE EXCESSIVE HEAT SOUTHWEST HAS BEEN EXPERIENCING LATELY. MINIMUM TEMPERATURES WERE NOT ALTERED, AND ARE BASICALLY FORECAST FROM 65 TO 75 DEGREES FOR WED-FRI, AND FROM 60 TO 68 DEGREES FOR SAT-SUN. && .AVIATION... NEARLY CLEAR SKIES WITH LIGHT AND VARIABLE WINDS WILL PREVAIL THROUGH 20/03Z, THEN A DECK OF BKN CIRRUS CLOUDS AROUND 200-250 FEET WILL ROLL IN. WINDS WILL CONTINUE TO BE LIGHT AND VARIABLE OVERNIGHT, AS WEAK SURFACE LOW PRESSURE WILL REMAIN OVER NORTHWEST KANSAS AND STRONG UPPER HIGH PRESSURE PERSISTS OVER THE SOUTHWESTERN PLAINS. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 95 67 97 / 20 30 30 10 GCK 67 95 65 97 / 20 30 30 10 EHA 68 95 65 98 / 20 30 20 10 LBL 70 97 67 98 / 20 30 20 10 HYS 67 90 67 95 / 30 30 40 10 P28 72 100 70 100 / 20 20 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/12/12
Hazardous weather outlook, Aug 28, 4:18 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 418 AM CDT SUN AUG 28 2011 KSZ030-031-043>046-061>066-074>081-084>090-291130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 418 AM CDT SUN AUG 28 2011 /318 AM MDT SUN AUG 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE SMALL CHANCES FOR THUNDERSTORMS MONDAY INTO EARLY TUESDAY AND THEN AGAIN ON FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Aug 28, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT SUN AUG 28 2011
KSZ043-044-282300-
LANE-SCOTT-
501 PM CDT SUN AUG 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE
COUNTIES...
AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF THE MONUMENT ROCKS...OR 13
MILES NORTH OF SCOTT STATE LAKE...MOVING SOUTH AT 20 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS IN FRONT
OF THE STORM WHERE A GUST FRONT IS LOCATED.
RESIDENTS IN SCOTT AND WESTERN LANE COUNTIES...INCLUDING THE CITY OF
SCOTT STATE LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3870 10110 3870 10068 3833 10055 3832 10113
3868 10114 3871 10112
TIME...MOT...LOC 2200Z 351DEG 15KT 3885 10087
WAHNearby
Special Weather Statements in Kansas, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.